An old friend suffers short-term memory loss and is becoming physically abusive to staff and other residents. How can I help?

Follow
Share

It's something I haven't experienced with her, but is becoming a regular (but valid) complaint of the assisted living center where she lives. Mostly, I think she is bored, healthier than most residents, but hard to engage because of the memory loss. They are pushing for increased anxiety drugs. I've tried talking with her, and she feels very badly about her actions - but she doesn't remember them - so there is no amount of agreement, counsel or even threat that can be exerted to help her alter the events. Moving is an option - I just fear that the behavior will go with her. I hate thinking that drugs are the only option. How do others cope or help in a similar situation?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
4

Answers

Show:
Perhaps memory care is a better choice for her.
Helpful Answer (2)
Report

Sassy, it doesn't mean that she will be "drugged into oblivion." It means that her condition will be treated with appropriate medication. My mother, who developed vascular dementia, was put on meds for paranoia and depression. Thank goodness!!! Her quality of life was much improved and life for those caring for her was easier. Your friend deserves a better quality of life than she has now Hopefully the right meds will give her that. Keep in touch and let us know what happens.
Helpful Answer (1)
Report

I know....and those involved are trying to find/adjust medication that works. I just hate the idea that she may have to endure a long life being drugged into oblivion. Thanks for reminding me of the obvious. Just praying for the right mix, I guess...something that will make her life better.
Helpful Answer (1)
Report

Sassy, your friend has dementia? Think of it as " broken brain syndrome".

Psychoactive meds make up for the brain chemicals that are no longer being produced.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.